Pennsylvania, 2009Flash Flood in Pennsylvania, June 20, 2009
June 20, 2009 · NWS BGM · 1 event in 1 county or zone
Slow-moving thunderstorms produced 2 to 4 inches of rain which caused flash flooding in far northern Susquehanna County, Pennsylvania.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow-moving thunderstorms produced 2 to 4 inches of rain which caused flash flooding in far northern Susquehanna County, Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jun 20, 12:55 PM EST, 26 minutes earlier.
Area forecast discussion, Jun 20, 12:55 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT SAT JUN 20 2009
.SYNOPSIS...
A STORM SYSTEM WILL MOVE EAST ACROSS THE AREA THIS AFTERNOON AND
TONIGHT...BRINGING RAIN AND SCATTERED THUNDERSTORMS TO THE AREA.
SOME OF THE RAIN COULD BE HEAVY THIS AFTERNOON INTO TONIGHT.
SCATTERED SHOWERS WILL LINGER ON SUNDAY AS THE STORM STALLS SOUTH
OF NEW ENGLAND. HIGH PRESSURE WILL BUILD ACROSS THE AREA ON
MONDAY...BRINGING A RETURN OF SUNSHINE.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AT 14Z SFC LOW WAS LOCATED NEAR ERIE PA. SFC FEATURE WILL TRACK
EAST THIS AFTERNOON NEAR THE NY/PA BORDER THEN DROP SOUTHEAST THIS
EVENING INTO NRN NJ. PRECIP HAS SPREAD ACROSS ENTIRE CWA EXCEPT
FOR EASTERN MOST PARTS OF THE CATSKILLS. ACTIVITY WILL BE THERE
SOON. RAISED POPS TO 100 PERCENT ENTIRE FA AND CHANGED WORDING TO
RAIN AS SFC TRACK WILL RESULT IN PERSISTENT ACTIVITY ESP ACROSS
NYS. BEST CHC FOR TRW WILL BE ACROSS NE PA JUST SOUTH OF LOW TRACK BUT
SOMEWHAT UNSTABLE MID LEVEL LAPSE RATES COULD PRODUCE ISOLATED TRW
OVER NRN FA. BASED ON SFC TRACK AND SYSTEM CLOSING OFF THIS
EVENING OVER NRN NJ, MOST SIGNIFICANT WIDESPREAD RAINFALL
EXPECTED ACROSS NYS ESP CNTRL SRN TIER/SUSQU REGION AND WESTERN
CATSKILLS. THIS AREA WILL BE MONITORED FOR POSSIBLE FLASH FLOOD
WATCH LATER THIS AFTERNOON/EVENING. EVEN ACROSS NE PA FLASH FLOOD
POTENTIAL STILL POSSIBLE IN ANY HEAVIER CONVECTIVE ELEMENTS.
ONLY OTHER MINOR ADJ WAS TO LOWER TEMPS A CAT ESP OVER NRN CWA.
PREV DISC...
GFS/NAM/ECMWF HAVE COME INTO BETTER AGREEMENT ON THE TRACK OF THE
SURFACE AND UPPER LEVEL FEATURES ASSOCIATED WITH THE STORM SYSTEM
THAT WILL MOVE ACROSS THE AREA TODAY. MODELS ARE NOW IN AGREEMENT
THAT THE SURFACE LOW PRESSURE CENTER WILL TRACK ESE ACROSS
SOUTHERN NY THIS AFTERNOON... THEN OFF THE NJ COAST THIS EVENING.
SHOWERS AND LEFT-OVER CLOUDS ASSOCIATED WITH THIS MORNINGS MCS
WILL KEEP MUCH INSTABILITY FROM DEVELOPING... ALTHOUGH AREAS SOUTH
OF THE SFC LOW TRACK COULD SEE 200 TO 500 J/KG OF CAPE BY MID
AFTERNOON.
A STRONG MID-LEVEL SHORT WAVE WILL TRACK SOUTHEAST ACROSS THE AREA
THIS AFTERNOON. FORCING ASSOCIATED WITH THIS SYSTEM WILL TRIGGER
ADDITIONAL SHOWER DEVELOPMENT THIS AFTERNOON. SHOWALTER INDICES
AND STRENGTH OF THE UPPER LEVEL SYSTEM INDICATE THAT SCT THUNDER
COULD OCCUR WITH THESE SHOWERS DESPITE LITTLE SURFACE-BASED
INSTABILITY. MODEL FORECAST SOUNDINGS THIS AFTERNOON ARE
SUGGESTIVE OF HEAVY RAIN POTENTIAL... WITH DEEP WARM CLOUD
LAYER DEPTHS... PWAT VALUES APPROACHING 2.00 INCHES... MODERATELY
STRONG LOW-LEVEL FLOW WITH A 35 KT LOW-LEVEL SOUTHWESTERLY JET...
AND WEAK MID- UPPER LEVEL SHEAR. ISOLATED FLASH FLOODING IS
POSSIBLE WITH THE HEAVIEST SHOWERS THIS AFTERNOON INTO THIS
EVENING... BUT WILL HOLD OFF ON ANY WATCHES UNTIL WE GET A BETTER
HANDLE ON THE MOST LIKELY AREA FOR HEAVY RAIN THIS AFTERNOON.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
MODELS ARE IN AGREEMENT THAT THE STORM SYSTEM WILL CLOSE OFF AND
SLOW DOWN ONCE IT MOVES OFF THE NJ COAST LATER TONIGHT AND SUNDAY.
SOME BANDS OF HEAVY RAIN WILL PROBABLY WRAP AROUND THE NW SIDE OF
THE STORM... AND COULD THREATEN THE EASTERN PART OF OUR COUNTY
WARNING AREA... INCLUDING THE WESTERN CATSKILLS... LATER TONIGHT.
SCATTERED LIGHT SHOWERS WILL LINGER ELSEWHERE ACROSS THE AREA
TONIGHT... ALTHOUGH THERE SHOULD BE A TENDENCY FOR THE RAIN
COVERAGE TO DIMINISH ACROSS OUR CENTRAL AND WESTERN COUNTIES AFTER
THIS EVENING.
MODELS INDICATE THAT THE STORM SYSTEM WILL REMAIN CLOSE ENOUGH TO
THE COAST ON SUNDAY TO KEEP MOSTLY CLOUDY WEATHER IN THE FORECAST
ALONG WITH A CHANCE OF SHOWERS... ESPECIALLY ACROSS THE EAST.
DRYER WEATHER IS EXPECTED ON MONDAY AS THE STORM FINALLY DRIFTS
OFF TO THE EAST ALLOWING HIGH PRESSURE TO BUILD IN FROM THE WEST.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE EXACT POSITIONING/PROGRESSION OF A WESTERN ATLANTIC CLOSED LOW
CONTINUES TO BE THE MAIN STICKING POINT EARLY IN THE PERIOD. THE
LATEST EURO/GFS RUNS INDICATE PERHAPS SLIGHTLY MORE RETROGRESSION
TUESDAY NIGHT/WEDNESDAY...SO WEVE GONE ALONG WITH HPC AND OPTED
TO ADD A SMALL CHANCE OF SHOWERS FOR ROUGHLY THE EASTERN HALF OF
THE FORECAST AREA.
BY THURSDAY...THE AFOREMENTIONED CLOSED LOW IS PROGGED TO FINALLY
KICK FARTHER OFF THE COAST. HOWEVER...AN APPROACHING COLD FRONT
COULD BRING SOME SHOWERS OR THUNDERSTORMS FROM LATER THURSDAY INTO
FRIDAY. FROM THIS EARLY VANTAGE POINT...IT APPEARS THAT THE FRONT
WILL BE PROGRESSIVE IN NATURE...MOVING OFF THE COAST BY LATE
FRIDAY. HOWEVER...LINGERING UPPER-LEVEL TROUGHINESS COULD STILL
BRING THE THREAT OF SHOWERS INTO THE WEEKEND.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
PERSISTENT RAIN/LOWER CEILINGS WILL BRING WIDESPREAD RESTRICTIONS
THROUGH 18Z SUNDAY. THE LOWEST CONDITIONS SHOULD OCCUR AT KITH AND
KBGM...WITH IFR PREVAILING MUCH OF THE TIME.
EASTERLY WINDS AROUND 10 KT THIS AFTERNOON...WILL TURN NORTH TO
NORTHWEST BY TONIGHT AND SUNDAY.
OUTLOOK...
SUN NIGHT AND MONDAY...RESTRICTIONS STILL POSSIBLE...WITH LOWER
CLOUDS AND SCATTERED SHOWERS.
TUE AND WED...MAINLY VFR ANTICIPATED.
THU...RESTRICTIONS POSSIBLE IN SHOWERS/THUNDERSTORMS BY AFTERNOON.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...MSE/RRM
NEAR TERM...MSE/RRM
SHORT TERM...MSE
LONG TERM...MLJ
AVIATION...MLJ
Hazardous weather outlook, Jun 20, 3:23 AM EST, 9 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
423 AM EDT SAT JUN 20 2009
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-210830-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
423 AM EDT SAT JUN 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...TODAY AND TONIGHT.
A STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY THROUGH TONIGHT...
SPREADING SHOWERS ACROSS THE AREA. THUNDER AND HEAVY DOWNPOURS
WILL OCCUR IN SOME AREAS THIS AFTERNOON AND THIS EVENING. RAINFALL
TOTALS THROUGH TONIGHT WILL AVERAGE AROUND AN INCH ACROSS THE
AREA... BUT LOCALIZED HIGHER AMOUNTS WILL ALSO OCCUR WITH HEAVIER
DOWNPOURS. THESE LOCALIZED DOWNPOURS ARE NOT EXPECTED TO CAUSE
FLOODING ON MAINSTEM RIVERS... BUT COULD BE ENOUGH TO CAUSE SMALL
STREAM OR URBAN FLOODING. WATCHES AND WARNINGS COULD BE ISSUED
LATER TODAY IF AND WHEN THE LOCATION AND TIMING OF THESE LOCALIZED
DOWNPOURS BECOMES MORE CERTAIN.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON INTO TONIGHT.
MSE
Flash Flood, Susquehanna
- When
- June 20, 1:21 PM EST to 4:00 PM EST
- Where
- Susquehanna County, 2.65 mi E of Little Meadows to 0.86 mi E of Little Meadows
- Cause
- Heavy Rain
- Property damage
- $75,000
- Reported by
- NWS Employee
- Coordinates
- 41.973, -76.079
A major flash flood occurred in the Little Meadows area, when 2 to 4 inches of rain fell in less than 2 hours. The heavy rain caused debris to block 3 large drainage pipes, which then caused significant flash flooding. Flooding occurred on the lower part of Cork Hill Road. The water ran down from the upper part of the road into this area. The water then entered a home owner's yard. A small bridge was also washed out on State Route 4013.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, June 20, 20091 death · 3 injured · $515,000 · EF1 · 14 events
- Damaging Winds in Kentucky, June 20, 2009$173,000 · 65 kt wind · 8 events
- Tornadoes in Kansas, June 20, 2009$50,000 · EF1 · 3 events
- Flash Flooding and Damaging Winds in Pennsylvania, June 20, 2009$56,000 · 50 kt wind · 10 events
- Damaging Wind in Pennsylvania, June 20, 2009$50,000 · 50 kt wind · 1 event
- Tornadoes and Hail in Maryland, June 20, 2009EF1 · 6 events
- Damaging Winds in Tennessee, June 20, 2009$24,000 · 55 kt wind · 3 events
- Storm Surge in New York, June 20 to 21, 2009$16,000 · 3 events
- Tornadoes and Flash Flooding in Kansas, June 20, 2009$1,000 · EF0 · 8 events
- Marine Thunderstorm Winds and Waterspout in North Atlantic Coastal Waters, June 20, 200950 kt wind · 6 events
- Damaging Winds in Kentucky, June 20, 2009$5,000 · 52 kt wind · 4 events
- Hail and Damaging Wind in Utah, June 20 to 21, 20091 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 181999.